Announcement

Announcement Module
Collapse

Welcome to the New VR.org!

Self Registrations have now been re-enabled. Due to the wonderful world of Spammers, those registering will be required to answer every question in the form..
See more
See less

ER Visits from Drug Reactions

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • ER Visits from Drug Reactions

    Interesting information here, but we shouldn't draw too many conclusions from it, as it's unqualified, inthat it doesn't describe the circumstances surrounding the ER visits more usefully...
    Drug Reactions Send 700,000 People to ER a Year, Study Says
    This JAMA publication was covered by the Los Angeles Times, Associated Press, USA Today and many more
    Bad reactions to prescription drugs send 700,000 Americans to emergency rooms each year, according to a new federal study published in this week’s JAMA. Allergic reactions were the most common adverse drug events causing ER visits, followed by unintentional overdoses. People older than 65 were more than twice as likely as younger people to require emergency care for a drug reaction, and nearly seven times as likely to need hospitalization. Researchers found that three medications -- the bloodthinner warfarin, the diabetes drug insulin and the heart medicine digoxin -- accounted for one-third of drug-related emergency room visits among people over 65.
    <<http://www.healthday.com/view.cfm?id=535565>>
    Best wishes,
    Bob H

    "No Eternal Reward will forgive us now for wasting the dawn..." Jim Morrison

    [B] [URL="http://www.valvereplacement.org/forums/attachment.php?attachmentid=8494&d=1276042314"] Click here to View the Glossary of VR Terms and Acronyms[/URL] [/B]

    [B]I am not a Medical Professional.[/B] Aortic Valve Replacement (Medtronic Mosaic) on 4/6/04, at Robert Wood Johnson UH in New Brunswick, NJ. AVR again (St. Jude Biocor) on 08/25/09 at St. Michael's MC in Newark, NJ. Both performed by Dr. Tyrone Krause, a true Zen Master Mechanic in the world of valve replacement surgery.

  • #2
    Hm. Well, people over 65 definitely could be having memory issues. Accidental overdose because they didn't remember that they already took a dose?

    Many people use the ER because they don't have good health insurance and head for the ER for everything. The numbers could be huge, if you account for calls to doctor's offices and doctor visits.

    Many doctors are pill happy, so it's no surprise that there are adverse reactions. I honestly don't see that those numbers are very usable if you're thinking in terms of avoidance of certain meds. A good red flag to pay attention to what you're being prescribed, tho.

    Marguerite
    AVR 4/18/06, age 52. Bovine tissue. CE Perimount RSR Model 2800. 23 mm. BAV diagnosed age 27(1981). Moderate stenosis (1.0 cm) 9/03; severe stenosis (.7cm) 12/05, Aortic measure at surgery 4/06, critical (.53 cm)

    Comment


    • #3
      Also, in people over 65, drugs can build up in the system, especially if there is impaired renal function, diagnosed or not. And dietray minerals such as potassium which is in most fruits and vegetables, and phosphorus can build up too with renal impairment.

      Many doctors do not adjust dosages for the elderly or those who have chronic illnesses. They should, but in many cases do not. Careful monitoring by the doctor AND the patient too can help to identify problems. There are many good sites for drug information. It's always a good idea to look up your drugs and see what side effects could happen. This is one of my favorites

      http://www.nlm.nih.gov/medlineplus/druginformation.html

      I can look back on several problems that Joe has had when his kidneys were functioning but not well. Hyperkalemia, high magnesium levels, melatonin syndrome (Paxil, needed adjusting downwards), and breathing problems (rapid breathing) which I believe were caused by acidosis.

      He is on dialysis now, and I expect these things will be monitored closely.

      Comment

      Working...
      X